Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 68, NWS Miami, FL

September 29, 2003Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 29, 2003, 4:56 PM EDT for Miami-Dade County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2003, 4:56 PM EDT (20:56 UTC)
Expired
Sep 29, 2003, 5:30 PM EDT
In force
34 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 36 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 292056 CCA
SVRMIA
FLC086-292130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
453 PM EDT MON SEP 29 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 530 PM EDT

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER MIAMI MOVING          
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 530 PM EDT...
  LITTLE HAITI AND MIAMI BEACH AND MIAMI SHORES AND LIBERTY CITY
  NORTH BAY VILLAGE AND SAINT THOMAS UNIVERSITY
  FIU NORTH CAMPUS AND NORTH MIAMI BEACH
  BAL HARBOUR AND GOLDEN BEACH

A WIND GUST TO 58 MPH WAS REPORTED WITH THIS STORM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

LAT...LON 2582 8032 2559 8016 2575 7986 2606 7999

$$

HANDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:45 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 29, 2:45 PM EDT, 2 hours 11 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
245 PM EDT MON SEP 29 2003

.DISCUSSION...AS LOW PRESSURE IN W CARIB MOVES WESTWARD INTO SW
GULF...FRONTAL TROUGH EXTENDING NE FROM SYSTEM ACROSS CENTRAL FLA
INTO ATLC REMAINS NEARLY STATIONARY WHILE A LOW PRESSURE TROUGH LIES
JUST SOUTH OF THE FRONTAL TROUGH. STRONG UPWARD ISENTROPIC LIFT...
SOME UPPER WIND SPEED/DIRECTIONAL DIVERGENCE PLUS AMPLE TROPICAL
MOISTURE BEING PULLED OVER S FLA BY S TO SW WINDS ALOFT HAVE
COMBINED TO LEAD TO A WET FORECAST AT LEAST THROUGH TONIGHT AND
EARLY TUESDAY FOR S FLA.

HIGH QPF VALUES ARE EXPECTED THROUGH TUESDAY MORNING FOR THE WESTERN
SECTIONS OF SOUTH FLORIDA WITH THE CONTINUING MOIST FLOW. THEREFORE
...THE FLOOD WATCH WILL BE EXTENDED THROUGH TUESDAY MORNING.
FLOODING HAS OCCURRED TODAY OVER COLLIER COUNTY AND HEAVY RAINS WILL
SPREAD NORTH INTO HENDRY AND GLADES COUNTIES. AN ADDITIONAL 2 TO 4
INCHES OF RAIN WILL FALL OVER THIS AREA WITH LESSER AMOUNTS TO THE
EAST. WILL KEEP WITH THE EARLIER FORECAST FOR WEDNESDAY WITH POPS AT
40 TO 50 PERCENT AND THEN RAISE THEM AGAIN TO LIKELY CATEGORIES FOR
THURSDAY DUE TO THE FRONTAL THOUGH COMING THROUGH SOUTH FLORIDA.

IN THE EXTENDED PERIOD...THE FRONT SHOULD MOVE THROUGH SOUTH FLORIDA
THU CLEARING THE CWA THU EVENING. EXPECT A SHARP DROP OFF OF POPS
INTO THE WEEKEND WITH ONLY MINIMAL E COAST SHOWERS SAT AND SUN AND
ISOLATED SHOWERS OR THUNDERSTORMS BY MONDAY.

.MARINE...WINDS PERSIST SOUTHEASTERLY GENERALLY LESS THAN 15 KNOTS
THROUGH MID DAY TUESDAY. LATER TUESDAY THE PREFRONTAL TROUGH WILL
MOVE THROUGH BRINGING THE WINDS AROUND TO THE NORTHEAST AND TO THE
NORTH BY WEDNESDAY. WHEN THE FRONTAL TROUGH COMES THROUGH
THURSDAY...EXPECT THE WINDS TO BECOMING NORTHEAST AND INCREASE TO
AROUND 15 KNOTS AND EVENTUALLY DROP TO 10 KNOTS BY SATURDAY.
THIS WILL RAISE GULF STREAM SEA HEIGHTS TO POSSIBLE HIGHLIGHT
LEVELS LATER IN THE WEEK.

.FIRE WEATHER...NO HIGHLIGHTS THROUGH THU. DRIER AIR MOVING IN
TOWARDS END OF WEEK.

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   74 87 74 88 / 60 70 40 50
FORT LAUDERDALE   75 88 75 88 / 50 60 40 40
MIAMI             75 89 76 89 / 50 60 40 40
NAPLES            74 85 74 86 / 60 70 40 40

.MIA WATCHES/WARNINGS/ADVISORIES...
 FLOOD WATCH GLADES...HENDRY AND COLLIER COUNTY THROUGH 11 AM
 TUESDAY.
Hazardous weather outlook, Sep 29, 4:47 AM EDT, 12 hours 9 minutes before
FLZ063-066>075-291500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
447 AM EDT MON SEP 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...FLOOD WATCH COLLIER.. HENDRY.. AND GLADES COUNTIES...
...NUMEROUS THUNDERSTORMS TODAY...

A FLOOD WATCH CONTINUES IN EFFECT FOR COLLIER...HENDRY...AND
GLADES COUNTIES THROUGH 11 PM EDT TONIGHT. PERIODS OF LOCALLY
HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED TODAY AND EARLY
TONIGHT...DIMINISHING LATE. SOME LOCAL FLOODING IS POSSIBLE IN
AREAS WHERE RAINFALL IS HEAVIEST AND MOST PERSISTENT. DANGEROUS
CLOUD-TO-GROUND LIGHTNING STRIKES WILL ALSO BE ONE OF THE
PRIMARY HAZARDS. WIND GUSTS TO AROUND 35 MPH CAN BE EXPECTED
WITH THE HEAVIER STORMS. PERSONS IN SOUTH FLORIDA...PARTICULARLY
IN  THE WATCH AREA...ARE ADVISED TO REMAIN ALERT FOR THE POSSIBILITY
OF FLOODING. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY DUE TO THE POSSIBILITY
OF FLOODING.

STAYED TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Special weather statement, Sep 29, 11:15 AM EDT, 5 hours 41 minutes before
FLZ073-074-291615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1115 AM EDT MON SEP 29 2003

...SHOWERS PRODUCING WIND GUSTS UP TO 40 MPH OVER WESTERN METRO MIAMI DADE...

DOPPLER RADAR WAS INDICATING SHOWERS OVER EAST WESTERN MIAMI-DADE
AND WESTERN METRO MIAMI-DADE WAS PRODUCING WIND GUSTS UP TO 40 MPH.
THESE SHOWERS WILL MOVE NORTHWARD AT 20 MPH...AND WILL AFFECT
HOMESTEAD...AND KROME DETENTION CENTER THROUGH 1215 PM.

DOPPLER RADAR ALSO WAS INDICATING RAINFALL AMOUNTS BETWEEN 1 TO 3
INCHES WITH THESE SHOWERS...AND COULD CAUSE SOME MINOR FLOODING ON
SECONDARY ROADS AS THE SHOWERS PASS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEBSITE AT
ELTIEMPOENMIAMI.INFO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER
Special weather statement, Sep 29, 11:15 AM EDT, 5 hours 41 minutes before
FLZ073-074-291615-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
1115 AM EDT MON SEP 29 2003

...SHOWERS PRODUCING WIND GUSTS UP TO 40 MPH OVER WESTERN METRO MIAMI DADE...

DOPPLER RADAR WAS INDICATING SHOWERS OVER THE EVERGLADES OF WESTERN
MIAMI-DADE AND WESTERN METRO MIAMI-DADE WERE PRODUCING WIND GUSTS UP
TO 40 MPH. THESE SHOWERS WILL MOVE NORTHWARD AT 20 MPH...AND WILL
AFFECT HOMESTEAD...AND KROME DETENTION CENTER THROUGH 1215 PM.

DOPPLER RADAR ALSO WAS INDICATING RAINFALL AMOUNTS BETWEEN 1 TO 3
INCHES WITH THESE SHOWERS...AND COULD CAUSE SOME MINOR FLOODING ON
SECONDARY ROADS AS THE SHOWERS PASS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEBSITE AT
ELTIEMPOENMIAMI.INFO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER
Special weather statement, Sep 29, 12:41 PM EDT, 4 hours 15 minutes before
FLZ071-072-291745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1241 PM EDT MON SEP 29 2003

...SHOWERS PRODUCING WIND GUSTS UP TO 40 MPH OVER EVERGLADES OF BROWARD...

DOPPLER RADAR WAS INDICATING SHOWERS OVER THE EVERGLADES OF WESTERN
BROWARD COUNTY WAS PRODUCING WIND GUSTS UP TO 40 MPH. THESE SHOWERS
WILL MOVE NORTHEAST AT 20 MPH...AND COULD MOVE INTO THE WESTERN
METRO REGIONS OF BROWARD COUNTY. SOME LOCATIONS THAT COULD BE AFFECT
BY THESE SHOWERS ARE WESTON...SUNRISE...CORAL SPRINGS...AND PARKLAND
THROUGH 145 PM.

DOPPLER RADAR ALSO WAS INDICATING HEAVY RAINFALL WITH THESE
SHOWERS...AND COULD CAUSE SOME MINOR FLOODING ON SECONDARY ROADS AS
THE SHOWERS PASS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

BAXTER
Special weather statement, Sep 29, 3:09 PM EDT, 1 hour 47 minutes before
FLZ073-074-292015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
309 PM EDT MON SEP 29 2003

...STRONG THUNDERSTORMS COULD AFFECT WESTERN METRO MIAMI-DADE...

DOPPLER RADAR WAS INDICATING A LINE OF STRONG THUNDERSTORMS OVER THE
EVERGLADES OF WESTERN MIAMI-DADE WITH WINDS GUSTS UP TO 40 MPH.
THESE STORMS WILL MOVE NORTHEAST AT 20 MPH...AND COULD AFFECT
HOMESTEAD...KROME DETENTION CENTER...COUNTY WALK...AND KENDALE LAKES
THROUGH 415 PM WITH WIND GUSTS UP TO 40 MPH...CLOUD TO GROUND
LIGHTNING STRIKES...AND RAINFALL AMOUNTS BETWEEN 1 TO 3 INCHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEBSITE AT
ELTIEMPOENMIAMI.INFO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEBSITE AT
ELTIEMPOENMIAMI.INFO.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 10:20 AM EDTFlash Flood WarningMFLCollier100 min
Sep 29, 10:43 AM EDTSpecial Marine WarningMFL62 min
Sep 29, 11:40 AM EDTSpecial Marine WarningMFL65 min
Sep 29, 11:53 AM EDTFlash Flood WarningMFLCollier3 hr
Sep 29, 3:00 PM EDTFlash Flood WarningMFLCollier3 hr
Sep 29, 4:33 PM EDTSpecial Marine WarningMFL117 min
Sep 29, 4:54 PM EDTSevere Thunderstorm WarningMFLMiami-Dade36 min
Sep 29, 5:09 PM EDTSevere Thunderstorm WarningMFLBroward36 min
Sep 29, 6:00 PM EDTFlash Flood WarningMFLCollier3 hr
Sep 29, 6:50 PM EDTSpecial Marine WarningMFL85 min
Sep 29, 7:07 PM EDTSpecial Marine WarningMFL38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.